Sunday, August 2, 2009

Inappropriate Medications in the Hospice Setting

Supportive Care in Cancer recently published an article on the use of “futile” medications in patients with advanced and incurable cancer. It was a retrospective chart review of patients attending a palliative care clinic at the Princess Margaret Hospital in Toronto between November 2005 and July 2006. Futile medications were defined as either unnecessary (no benefit in terms of survival, quality of life, or symptom control for this particular population) or duplicate (drugs from the same pharmacological class). Long story made short is that about one fifth of these terminally ill patients were taking at least one futile medication, with 90% of these being medically unnecessary. Highest on the list: statins and multivitamins.

Now, one can argue that there is a good level of subjectivity to the term “futility” used in this article, as it was the studies’ authors and, as luck may have it, the palliative medicine consultant who decided when a medication was futile (any medication that the palliative care doc deemed appropriate was no longer considered futile). Convenient, yes. Is there a better way, possibly.

It’s been almost two decades since the original Beers Criteria was published. This was a list of drugs that were potentially inappropriate for elderly patients. These drugs had side effects that were thought to be far more harmful in elderly patients than any potential therapeutic benefit. In honor of the late Dr. Mark Beers, who died in March 2009, I think it would be reasonable to think about creating a similar list for hospice patients. This list will not only take in to account the risks for adverse events, but also whether medications provide any benefit in terms of survival, quality of life, or symptom control.

Here is my top three potentially inappropriate drugs for use in hospice patients:

  1. Docusate (Colace): number one my list even though it’s recommended by every palliative and geriatrics text book I have ever read. Why number one? Lack of proven efficacy and risks of grave harm if given orally as a solution (or if the capsule is crushed if a patient can no longer tolerate pills). The solution is the most vile substance I have ever tasted. Even worse, the aftertaste sticks with you for about 3 hours. No wonder patients lose weight in the hospital – they all get this stuff thanks to our recommendations.

  2. Statins: There is a lot of talk and hand waving out there on this one, but to sum up - no good evidence that statins are benefitial within weeks to months. The best study that showed possible early benefit after a heart attack (PROVE IT – TIMI 22) excluded patients who were likely to die within 2 years. There is also no evidence that stopping statins in patients with chronic cardiac disease increases mortality or any other outcome except higher LDLs. Harms: another pill, myopathy, drug-drug interactions.

  3. Multi-Vitamins: most of the time when I admit patients to our hospice unit on multivitamins they have been started by their physicians at some point during a hospital stay. It’s usually because they have had ongoing weight loss from their cancer, heart failure, COPD, or dementia. Getting adequate amounts of folate is great for pregnant mothers, but beyond that there is no real proven effectiveness. Harms: constipation, nausea, and a potentially unpleasant taste if crushed.


What's your top three? I welcome the geripal community to add to this list by commenting below, or if you disagree with any of the above, tell us why.

6 comments:

Patrice Villars said...

OK, I'll bite. ;-)
1. DSS/Colace - give me a break (just don't break open the capsule). In addition to the good reasons Eric cited, pts, nurses, docs, and families actually believe it's needed to have a BM!
2. Statin - agreed, just silly
3. Aspirin - Risks of GI bleed are too great (hospice patients' po intake is likely decreasing, use of meds effecting the GI tract is likely increasing [NSAIDS, steroids]and benefit too small (NNT is about 100, with only 2.5% chance of reduction of stroke, heart attack over 2 years).

LindaB said...

My top three are
1)Colace (how many times a day do I find soft fecal impactions and 'terns prescribing docusate syrup?? I think I wil have them all taste the stuff the next lunch talk I give)

2) Statins- overrated in the frail elderly and no evidence for continued use as Eric states.

3)Tough call between the tight control of blood glucose in the failing frail adult who is losing weight, MVIs and all such ilk (Loved the tern who thought weekly bisphosphonates would benefit the 94 yo bedbound male) and benzos for sleep or agitation in frail elders.

Dan Matlock said...

I agree that the above are bad.

My number one pet peeve on IDT rounds:

1) Alpha blockers in patients with a foley when there is no intent to remove the foley. I find no medication more irritating in a palliative setting.

2) Tight Glucose control: This is exceedingly irritating. We probably shouldn't even be doing this in normal elderly folks.

3) Bisphosphonates for osteoporosis: Particulary if the patient has been on these for some time. There is data that alendronate hangs out in your bones for years anyway.

I agree with the statins and docusate. I feel less strongly about the MVI - you have to pick your battles.

Dan Matlock said...

I agree that the above are bad.

My number one pet peeve on IDT rounds:

1) Alpha blockers in patients with a foley when there is no intent to remove the foley. I find no medication more irritating in a palliative setting.

2) Tight Glucose control: This is exceedingly irritating. We probably shouldn't even be doing this in normal elderly folks.

3) Bisphosphonates for osteoporosis: Particulary if the patient has been on these for some time. There is data that alendronate hangs out in your bones for years anyway.

I agree with the statins and docusate. I feel less strongly about the MVI - you have to pick your battles.

Drew Rosielle MD said...

1) 'Miralax' or PEG. It's not an inappropriate drug in EOL/hospice settings - just used inappropriately all too often. I see patients weekly who have complicated medical issues, poor performances statuses, and are on opioids, who are getting miniscule doses of stimulant laxatives who are prescribed 17gm of PEG daily. 17gm is the FDA approved OTC dose for healthy adults with chronic idiopathic constipation, and in the trials got them to poop 3 times a week up from 2. Oh and it took most people at least a couple days to laxate. I have a sense that because it's PEG, and can be cathartic in the 100s md/day range, that people think it's a Big Gun.

2) re: Rabob (RMA is that you?) who I can't tell if left a comment or a new post - there have been at least 2 studies indicating that people are much more willing to give patients higher (equianalgesic) doses of hydromorphone than morphine. I think it's a number thing just as you suggest. 2mg of hydromorphone 'feels' a lot better than 10 mg of morphine for some.

Anonymous said...

Okay I have a little tidbit of information we recently found out completely by accident in hospice care for my father who has bladder ca. He has and extensive history of CHF and complete renal faluire causing him to have to dialysis 3 times a week. When the pain got so bad that transport to dialysis and the procedure itself became intolerable we decided for his comfort to stop dialysis. Over the next week he began to get lower extremity edema and diffultly breathing from fluid overload, not to mention abdominal distention for stood accumulation. He said he felt like he was sufficating from the fluid and we were considering initiating dialysis again. He hadn't had a bowel movement in 7 days so we gave a small dose of miralax with what small amount water he was able to consume. Two days later he had a BM and we noticed his edema and difficulty breathing was gone. The miralax pulled the extra body water fluid out of his body from his lower extremities and lungs to his rectum, which allowed him to have a BM, get ride of the stool and extra body fluid, and relieved his CHF symptoms abdominal pressure pain from the stool. So in certain cases I wouldn't rule out using miralax. It has made his end of life much more comfortable.